Alert archive / Wyoming / Special Weather Statements in 2012

Special Weather Statement, NWS Riverton, WY

July 15, 2012

NWS Riverton, WY issued this special weather statement at Jul 15, 2012, 2:02 PM MDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 2:02 PM MDT (20:02 UTC)
Expired
Jul 15, 2012, 2:45 PM MDT
In force
43 min
Issued by
NWS Riverton, WY

The radar

The Riverton/Lander radar (KRIW), 166 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS85 KRIW 152002
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT SUN JUL 15 2012

WYZ030-152045-
EAST SWEETWATER COUNTY WY-
202 PM MDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
245 PM MDT...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF I80 EXIT 158...OR 13 MILES
SOUTHWEST OF WAMSUTTER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
FREQUENT DANGEROUS LIGHTNING. BRIEF HEAVY RAIN WILL ALSO FALL WITH 
THIS STORM.

THIS STORM WILL BE NEAR...
RED DESERT AND I80 EXIT 165 AROUND 210 PM MDT.
I80 EXIT 168 AND I80 EXIT 170 AROUND 215 PM MDT.
WAMSUTTER AROUND 220 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 150 AND
196.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4149 10856 4204 10810 4175 10756 4165 10770
      4165 10791 4149 10792 4130 10817
TIME...MOT...LOC 2001Z 213DEG 27KT 4160 10816

$$

HATTINGS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 15, 11:12 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 15, 11:12 AM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1112 AM MDT SUN JUL 15 2012

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

SHOWERS CONTINUE OVER NORTHWEST WYOMING EARLY THIS MORNING AS
MONSOON MOISTURE REMAINS IN PLACE OVER WYOMING.  A RIDGE OVER THE
CENTRAL CONUS CONTINUES TO BRING A MOIST MONSOONAL SOUTH TO
SOUTHWEST FLOW TO THE INTERMOUNTAIN REGION WHILE A TROUGH DEVELOPS
NEAR THE PACIFIC COAST.  A CLOSED UPPER LOW WILL MOVE SOUTHWARD FROM
THE GULF OF ALASKA OVER THE NEXT COUPLE DAYS BUT MODELS ARE
PROJECTING IT WILL STALL AND CAMP OUT OVER THE PACIFIC NORTHWEST.
THIS WILL LEAVE A MAINLY STAGNANT PATTER THROUGH THE SHORT TERM.
THE NAM IS TRYING TO KEEP A GREATER AMOUNT OF MOISTURE AND THEREFORE
COVERAGE OF SHOWERS AND THUNDERSTORMS THAN OTHER MODEL GUIDANCE.  IN
ANY CASE...WEAK AFTERNOON INSTABILITY AND PLENTY OF MOISTURE WILL
BRING ISOLATED TO SCATTERED CONVECTIVE ACTIVITY TO THE ENTIRE CWA
WITH THE GREATEST COVERAGE OVER THE MOUNTAINS WHERE OROGRAPHICS TAKE
OVER. THE BEST CHANCE FOR THUNDERSTORMS TODAY AND MONDAY WILL BE
ACROSS THE MOUNTAINS AND VALLEYS OF WESTERN WYOMING.  TEMPERATURES
WILL BE A BIT COOLER THE NEXT FEW DAYS WITH INCREASED CLOUD COVER.
HIGHS IN THE WEST AND SOUTH WITH BE IN THE MID TO UPPER 70S WITH
LOWER 70S IN THE MOUNTAINS WHILE THE BASINS EAST OF THE DIVIDE
SHOULD SEE HIGHS IN THE MID TO UPPER 80S.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

WARMER AND MUCH DRIER CONDITIONS WILL OCCUR DURING THE EXTENDED WITH
THE MONSOONAL MOISTURE BECOMING A MEMORY.

AN UPPER LOW ACROSS THE OREGON/N. CALIFORNIA COAST EARLY WEDNESDAY
IS PROJECTED TO LIFT NORTH NORTHEAST ACROSS THE PACIFIC NORTHWEST
WEDNESDAY...THEN INTO SOUTHWEST CANADA BY EARLY THURSDAY. AS THIS
OCCURS A DRY AIR MASS ACROSS THE GREAT BASIN WILL BE ADVECTED
NORTHEAST ACROSS THE FORECAST AREA TUESDAY NIGHT/WEDNESDAY. IN
ADDITION TO THE DRIER AIR MASS...THE SUBTROPICAL RIDGE WILL BEGIN TO
BUILD BACK INTO THE CENTRAL/SOUTHERN ROCKIES WEDNESDAY AND THURSDAY.
THUS WARMER AND MUCH DRIER CONDITIONS WILL PREVAIL BOTH DAYS.
HOWEVER...CANNOT RULE OUT ISOLATED DIURNAL CONVECTION...MAINLY OVER
THE HIGHER TERRAIN.

GLOBAL MODELS ARE TRENDING TOWARDS ANOTHER UPPER LOW/SHORTWAVE
TROUGH OVER THE PACIFIC NORTHWEST THURSDAY NIGHT/FRIDAY TIME
FRAME...PUSHING EAST ACROSS THE NORTHERN ROCKIES/MONTANA IN THE
FRIDAY/SATURDAY TIME FRAME. YESTERDAYS 00Z MODEL SUITE WERE NOT AS
BULLISH ON THIS SHORTWAVE...BUT WITH THE FORECAST AREA BEING
SOUTHERN FRINGE OF THIS FEATURE...THIS WOULD CONTINUE THE MAINLY DRY
AND VERY WARM FORECAST.  HOWEVER...THE MAIN CONCERN WITH THIS MORE
POTENT SYSTEM PASSING TO OUR NORTH WOULD BE WINDIER CONDITIONS OVER
THE FORECAST AREA...AND THUS ELEVATED TO EXTREME FIRE WEATHER
BEHAVIOR. WILL WAIT TO INTRODUCE THIS FIRE WEATHER CONCERN INTO
THE HWO UNTIL THERE IS BETTER MODEL CONSISTENCY...BUT SOMETHING TO
WATCH.

IN WAKE OF THIS SHORTWAVE FRIDAY AND/OR SATURDAY PASSING TO OUR
NORTH...THE UPPER RIDGE IS PROJECTED TO STRENGTHEN ACROSS THE
ROCKIES SUNDAY.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE... SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM
AND CONTINUE THROUGH 06Z ALTHOUGH NOT AS WIDESPREAD AS ON SATURDAY.
THEN SHOWER AND STORM ACTIVITY WILL BE MORE ISOLATED AFTER 06Z
MONDAY. WIND GUSTS TO 30 KNOTS WILL BE POSSIBLE. HEAVY RAIN IS
LIKELY IN STRONGER STORMS...CREATING MVFR TO IFR CONDITIONS AT
TIMES.

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL TERMINAL SITES...AFTER
19Z SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP AND THIS ACTIVITY
WILL OCCUR THROUGH 03Z MONDAY. THEN SHOWER AND STORM ACTIVITY WILL
BE MORE ISOLATED AFTER 03Z MONDAY. WIND GUSTS TO 30 KNOTS WILL BE
POSSIBLE. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN...CREATING
MVFR CONDITIONS AT TIMES. MORE THUNDERSTORMS WILL BE POSSIBLE
TOMORROW BUT MOST SHOULD HOLD OFF UNTIL AFTER 18Z MONDAY.

&&

.FIRE WEATHER...

SHOWER AND THUNDERSTORM ACTIVITY IS LIKELY EACH OF THE NEXT FEW DAYS
AS MONSOON MOISTURE REMAINS IN PLACE OVER THE AREA.  SLIGHTLY
COOLER TEMPERATURES ARE EXPECTED WITH CORRESPONDINGLY HIGHER
HUMIDITY.  WIND WILL BE BREEZY ACROSS SOUTHERN WYOMING AND ALONG
RIDGETOPS WITH STRONGER AND ERRATIC WINDS NEAR THUNDERSTORMS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...HATTINGS
FIRE WEATHER...BERC
Hazardous weather outlook, Jul 15, 4:00 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SUN JUL 15 2012

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
TODAY AND TONIGHT WITH ISOLATED TO SCATTERED ACTIVITY OVER THE
CENTRAL WYOMING BASINS. STRONG AND GUSTY WINDS CAN BE EXPECTED NEAR
STRONGER STORMS. SOME STORMS MAY PRODUCE HEAVY DOWNPOURS...SMALL HAIL
AND FREQUENT LIGHTNING. USE CAUTION WHEN TRAVELING OR PARTICIPATING
IN OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY...SCATTERED TO NUMEROUS MOUNTAIN THUNDERSTORMS
CONTINUE WITH ISOLATED THUNDERSTORMS ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...ANY FLOODING...
HAIL AND GUSTS ABOVE 40 MPH.. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 15, 12:15 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1215 PM MDT SUN JUL 15 2012

WYZ028>030-151930-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
1215 PM MDT SUN JUL 15 2012

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST
ACROSS THE AREA THROUGH 130 PM. BRIEF HEAVY RAIN...CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 45 MPH CAN BE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.

HATTINGS
Special weather statement, Jul 15, 1:13 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
113 PM MDT SUN JUL 15 2012

WYZ019-030-152000-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-
113 PM MDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
200 PM MDT...

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAMSUTTER...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. BRIEF HEAVY
RAIN WILL ALSO OCCUR WITH THIS STORM.

THIS STORM WILL BE NEAR...
I80 EXIT 184 AROUND 130 PM MDT.
CRESTON JCT AND I80 EXIT 187 AROUND 135 PM MDT.
CHAIN LAKES AROUND 200 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 148 AND
189.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4148 10852 4214 10830 4202 10750 4196 10750
      4165 10777 4165 10792 4153 10792
TIME...MOT...LOC 1912Z 208DEG 21KT 4165 10792

HATTINGS
Special weather statement, Jul 15, 1:55 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT SUN JUL 15 2012

WYZ019-028>030-152130-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
155 PM MDT SUN JUL 15 2012

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST
ACROSS THE AREA THROUGH 330 PM. BRIEF HEAVY RAIN...CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 45 MPH CAN BE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.

HATTINGS
Special weather statement, Jul 15, 2:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT SUN JUL 15 2012

WYZ030-152045-
EAST SWEETWATER COUNTY WY-
202 PM MDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
245 PM MDT...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF I80 EXIT 158...OR 13 MILES
SOUTHWEST OF WAMSUTTER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. BRIEF HEAVY RAIN WILL ALSO FALL WITH
THIS STORM.

THIS STORM WILL BE NEAR...
RED DESERT AND I80 EXIT 165 AROUND 210 PM MDT.
I80 EXIT 168 AND I80 EXIT 170 AROUND 215 PM MDT.
WAMSUTTER AROUND 220 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 150 AND
196.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4149 10856 4204 10810 4175 10756 4165 10770
      4165 10791 4149 10792 4130 10817
TIME...MOT...LOC 2001Z 213DEG 27KT 4160 10816

HATTINGS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:09 PM MDTSpecial Weather StatementRIWJohnson51 min
Jul 15, 1:13 PM MDTSpecial Weather StatementRIW47 min
Jul 15, 5:18 PM MDTSpecial Weather StatementRIWTeton42 min

Nearby

Special Weather Statements in Wyoming, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.